Tornadoes · United States · Florida · 2024
EF0 tornado, Eau Gallie to (Mlb)Wfo Melbourne A, Florida, June 27, 2024
From Eau Gallie to (Mlb)Wfo Melbourne A, this EF0 tornado ran 1.1 miles across Brevard County on June 27, 2024, touching down at 5:56 PM EDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 27, 2024
- Touchdown
- 5:56 PM EDT (21:56 UTC)
- Lifted
- 6:00 PM EDT (22:00 UTC)
- On the ground
- 4 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Brevard County
- Touchdown point
- 28.124, -80.652
- Lift-off point
- 28.108, -80.647
- Record number
- 2406271556-01
The damage survey
22 damage points were recorded along this path by NWS MLB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 81 mph.
- Loss of attached carport with roofing peeled up closest to carport.
- Intersection of Madison Ave and Hoover St
- Structural damage to attached carport. Carport columns leaning. Also, minor siding loss on front of home.
- Large branches down in backyard of home. Portion of neighbor's roof/carport also in yard up against the home.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A storm merging with the sea breeze produced a tornado in Melbourne.
Surveys determined that a brief EF-0 tornado occurred shortly before 6:00 PM EDT, which was on the ground for approximately 4 minutes. The preliminary width of the tornado was 75 yards with a total path length of 1.1 miles.||The tornado touched down near Adams Avenue and moved south-southeast toward Sarno Road. In this area, multiple homes experienced carport, roof, siding, and soffit damage. Several trees were uprooted or partially uprooted, large tree branches|were scattered, and a few power poles were snapped. As the tornado moved south of Sarno Road into the Ixora Park neighborhood, it continued to produce sporadic damage to trees, fences, and collapsed a pool enclosure at one home. The tornado went through a wooded area on the north side of Melbourne Airport affecting trees|and a few hangars before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:22 UTC | 21:00 UTC | Severe Thunderstorm Warning | MLB |
| 21:57 UTC | 22:30 UTC | Severe Thunderstorm Warning | MLB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Jun 27, 4:00 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 27, 4:00 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 400 PM EDT Thu Jun 27 2024 ...New DISCUSSION, MARINE... .DISCUSSION... Issued at 357 PM EDT Thu Jun 27 2024 Current-Friday... Convection had an earlier start once again today, with scattered showers and isolated lightning storms streaming across western Florida from the GOMEX this morning, with some of the activity pushing into east central Florida, mainly into Lake/N Volusia. The east coast sea breeze has form from Cape Canaveral southward this morning and is currently trying to move inland. The sea breeze is forecast to get pinned along the I-95 corridor once again today due the stronger West/southwest flow. Scattered showers and lightning storms will continue to stream across east central Florida this afternoon ahead of the west coast sea breeze, with the highest coverage (PoP 60 percent) of showers and storms this afternoon and evening occurring along the I-95 corridor as boundary interactions with the east coast sea breeze occur. Some storms may be strong. Main storm threats will be frequent lightning strikes, and gusty winds of 40-45 mph. Locally heavy rainfall of 1-3 inches will also be possible in any stronger or slower moving storms. Hot and muggy conditions persist this afternoon, with afternoon highs in the low to mid 90s and heat indices of 102-107 degrees. Any lingering activity will dissipate or move out of the local area by sunset. Otherwise, mostly dry conditions over land areas tonight. Seasonable and humid conditions tonight, with low temperatures in the low to mid 70s. Friday, upper level trough across Quebec/NE US will shift further east and northward, pulling a surface boundary across the SE US which will gradually fade through the day, with a weak quasi- stationary front persisting north of Florida. Locally, west to southwest flow will persist on Friday as the ridge axis of the Bermuda high resides south of the region, although wind speeds will be slightly weaker than today. Due to the weaker surface flow, the east coast sea breeze should be able to move in farther inland, with the sea breeze collision occurring further inland of I-95. Scattered showers and storms will develop out ahead of the west coast sea breeze once again on Friday and move east-northeast across east central Florida and move offshore through the afternoon and early evening. An increase in coverage of showers and storms (PoP 50-60 percent) will be possible later in the afternoon and into the evening with any sea breeze or outflow boundary collision. Main storm hazards will be frequent lightning strikes, gusty winds of 40- 45 mph, and locally heavy rainfall. Hot and humid conditions will persist Friday, with afternoon highs in the low to mid 90s. Peak heat indices will range from 102-107 degrees. Saturday-Sunday...(Modified Previous Discussion) Ridge axis of high pressure over the west Atlantic shifts back northward into the region this weekend, which will lead to a weak S/SW flow early on Saturday, becoming S/SE Saturday late morning, and continuing on Sunday. East coast sea breeze will develop early in the afternoon and move gradually inland, with late afternoon/early evening sea breeze/outflow boundary collisions and greater storm coverage favored over the interior into the weekend. Moisture remains high enough, with PW around 2-2.3 inches, for scattered to potentially numerous showers and storms each day. PoPs range from 50 percent along the coast to 60 percent generally west of I-95. Gusty winds, lightning strikes, and locally heavy rainfall will continue to be the main threats from any stronger storms. Highs will range from the low 90s along the coast, and low to mid 90s across the interior, with peak heat index values still around 102-107 through the weekend. Overnight lows remain in the 70s. Monday-Thursday... (Modified Previous Discussion) Ridge aloft centered over the south-central U.S. early next week will expand eastward across the southeast states and Florida through the middle portion of next week. At the surface, another weak front moves into the southeast U.S., with ridge axis either near or shifting just south of Lake Okeechobee. This will lead to a prevailing low level S/SW flow across the area through this period, which will continue hot and humid conditions and provide enough moisture for at least scattered afternoon and evening showers and storms from early to mid week. PoPs continue around 50-60 percent each day, with highs continuing in the low to mid 90s. Peak heat index values look to continue to generally range from around 102-107 for much of the area. && .MARINE... Issued at 357 PM EDT Thu Jun 27 2024 Current-Tonight... Surface ridge axis will remain across the Florida Straits into tonight. SW flow has shifted SE/S this afternoon behind the sea breeze, and will shift back to SW overnight, with speeds generally around 10 KT. Seas will be 2 ft across the nearshore waters and 2-3 ft across the offshore waters. Scattered showers and lightning storms will be possible this afternoon through the overnight, especially in the offshore waters. Friday-Tuesday... (Modified Previous Discussion) Ridge axis begins to shift back northward, but remains south of the waters on Friday before moving back northward into the coastal waters this weekend through early next week. Boating conditions remain favorable as wind speeds continue around 5-10 knots, becoming onshore each afternoon as the sea breeze forms and moves inland. Seas around 1-2 feet, up to 3 feet offshore at times. Scattered offshore moving storms will continue to be possible each afternoon and evening, mainly on Friday and Saturday. && .AVIATION... (18Z TAFs) Issued at 142 PM EDT Thu Jun 27 2024 Iso/sct convection has initiated generally west of SFB/DAB early this afternoon, which will bring very brief vis/cig reductions to interior terminals over the next few hours as activity drifts eastward. By 19Z, coverage is anticipated to increase, with a more robust boundary collision occurring near MCO/ISM later this afternoon. The line of scattered showers and thunderstorms will move towards the coast, bringing MVFR/IFR reductions to TIX south to SUA through 23Z with erratic gusty winds anticipated. Opted to add TEMPO mention for all sites with the 18Z package, especially based on current radar trends. Activity will move offshore by 00Z. Outside of convection, VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 93 76 92 / 20 60 30 60 MCO 76 93 77 92 / 10 60 20 60 MLB 76 92 77 90 / 30 50 40 50 VRB 74 93 75 91 / 30 50 30 50 LEE 77 93 78 93 / 10 60 20 60 SFB 76 93 77 93 / 10 60 30 60 ORL 77 93 78 92 / 10 60 20 60 FPR 74 93 75 90 / 30 50 30 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && DISCUSSION...Watson AVIATION...Schaper
Hazardous weather outlook, Jun 27, 4:35 AM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 435 AM EDT Thu Jun 27 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-280000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 435 AM EDT Thu Jun 27 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms will develop and move east to northeast across east central Florida and eventually offshore through this afternoon and evening. A few stronger storms will be possible, producing frequent lightning strikes, strong gusty winds to 40 to 45 mph and locally heavy rainfall of 1 to 3 inches. .EXCESSIVE HEAT IMPACT... Hot and humid conditions continue today, and a Moderate to Major Heat Risk exists across the area. Highs will reach the low to mid 90s this afternoon, with peak heat index values around 102 to 107. If spending long durations outdoors during the hottest part of the day, stay well hydrated and stay out of direct sun as much as possible. .RIP CURRENT AND SURF IMPACT... A Moderate Risk of rip currents continues at all central Florida Atlantic beaches today. Always swim near a lifeguard and never swim alone. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Scattered showers and lightning storms are forecast each day, mainly during the afternoon and early evening. The primary threats will be cloud-to-ground lightning strikes, gusty winds, and locally heavy rainfall. Hot and humid conditions will continue with a Moderate to Major Heat Risk outlooked over east central Florida. It is recommended to take frequent breaks out of the sun and drink plenty of water during the hottest part of the days. A Low to Moderate Risk of rip currents is expected to continue through the rest of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Weitlich
In the hours before
Local storm report, Jun 27, 4:52 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
452 PM EDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Gst 2 WSW Playalinda Beach 28.63N 80.66W
06/27/2024 M41 MPH Brevard FL Mesonet
US Space Force wind sensor at tower 3132
measured a wind gust of 41MPH/36KTS from the
west. Correct tower name. At 420 PM, a
higher wind gust of 54MPH/47KTS from the
west-northwest was measured.
&&
REHLocal storm report, Jun 27, 4:54 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
454 PM EDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Gst 1 SSE Kennedy Space Cen 28.63N 80.70W
06/27/2024 M52 MPH Brevard FL Mesonet
US Space Force wind sensor at the north end
of the shuttle landing facility (KSC513 -
SLF North) measured a wind gust of
52MPH/45KTS from the west.
&&
REHLocal storm report, Jun 27, 4:55 PM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Melbourne FL
455 PM EDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Gst 8 SSE Playalinda Beach 28.54N 80.57W
06/27/2024 M43 MPH Brevard FL Mesonet
US Space Force wind sensor at tower 108
measured a wind gust of 43MPH/37KTS from the
north-northwest.
&&
REHLocal storm report, Jun 27, 5:04 PM EDT, 52 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Melbourne FL
504 PM EDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Gst 2 SSW Kennedy Space Cen 28.62N 80.72W
06/27/2024 M56 MPH Brevard FL AWOS
The AWOS at the Space Florida Launch and
Landing Facility measured a wind gust of
56MPH/49KTS from the northwest. Time updated
based on peak wind report.
&&
REHSpecial weather statement, Jun 27, 5:22 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
522 PM EDT Thu Jun 27 2024
FLZ447-547-647-747-272145-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
522 PM EDT Thu Jun 27 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BREVARD COUNTY THROUGH
545 PM EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cape Canaveral, with additional storms forming southward along a
gust front, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach, and Cape
Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2839 8057 2819 8056 2811 8053 2811 8086
2815 8086 2844 8066 2844 8051
TIME...MOT...LOC 2121Z 279DEG 13KT 2836 8060
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchaperSpecial weather statement, Jun 27, 5:48 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
548 PM EDT Thu Jun 27 2024
FLZ547-647-747-272230-
Southern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
548 PM EDT Thu Jun 27 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL BREVARD COUNTY
THROUGH 630 PM EDT...
At 548 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Melbourne, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa Beach, and Satellite Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2804 8071 2809 8081 2830 8072 2830 8056
2819 8056 2805 8050
TIME...MOT...LOC 2148Z 293DEG 15KT 2816 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchaperThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cape Canaveral, FL (KXMR), 12:00Z
9.9 hours before the tornado, 42 km from the path. June 27, 2024.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -102 J/kg
- Surface CAPE
- 3421 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
- 0-3 km lapse rate
- 5.9 K/km
Cape Canaveral, FL (KXMR), 00:00Z
2.1 hours after it, 42 km from the path. June 28, 2024.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -99 J/kg
- Surface CAPE
- 2696 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Melbourne radar (KMLB), 1 km away, was scanning. The volume nearest the touchdown began at 21:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:10 UTC | TSTM WND GST 56 | 2 Ssw Kennedy Space Cen | Brevard, FL | The AWOS at the Space Florida Launch and Landing Facility measured a wind gust of 56MPH/49KTS from the northwest. Time updated based on peak wind report. |
| 20:15 UTC | TSTM WND GST 41 | 2 Wsw Playalinda Beach | Brevard, FL | US Space Force wind sensor at tower 3132 measured a wind gust of 41MPH/36KTS from the west. Correct tower name. |
| 20:15 UTC | TSTM WND GST 41 | 2 Wsw Playalinda Beach | Brevard, FL | US Space Force wind sensor at tower 3132 measured a wind gust of 41MPH/36KTS from the west. Correct tower name. At 420 PM, a higher wind gust of 54MPH/47KTS from the west-northwest was measured. |
| 20:15 UTC | TSTM WND GST 41 | 2 Wsw Playalinda Beach | Brevard, FL | US Space Force wind sensor KSC48 measured a wind gust of 41MPH/36KTS from the west. |
| 20:15 UTC | TSTM WND GST 52 | 1 Sse Kennedy Space Cen | Brevard, FL | US Space Force wind sensor at the north end of the shuttle landing facility (KSC513 - SLF North) measured a wind gust of 52MPH/45KTS from the west. |
| 20:16 UTC | TSTM WND GST 56 | 2 Ssw Kennedy Space Cen | Brevard, FL | The AWOS at the Space Florida Launch and Landing Facility measured a wind gust of 56MPH/49KTS from the northwest. |
| 20:45 UTC | TSTM WND GST 43 | 8 Sse Playalinda Beach | Brevard, FL | US Space Force wind sensor at tower 108 measured a wind gust of 43MPH/37KTS from the north-northwest. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of June 27, 2024
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.